Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU
A 65-year-old female is referred to the allergy clinic for evaluation of a rash, recently diagnosed as Indolent systemic mastocytosis (ISM). No history of asthma, allergic rhinitis, food allergy, atopic dermatitis or insect venom allergy.
She first noted the rash 10 years ago, affecting her torso and lower extremities, above the knee. The lesions were purple, 0.5 x 0.5 cm, multiple, nonpruritic, some were slightly raised. Two years ago, a dermatologist suspected a blood condition and she was referred a hematologist. Serum tryptase was elevated at 40 and a bone marrow biopsy confirmed systemic mastocytosis. Apart from the rash, she continues to be asymptomatic. EpiPen was prescribed. She takes an ACEI and beta-blocker for hypertension. She also takes cetirizine 10 mg po daily.
Past Medical History: Hypertension.
Current Medications: cetirizine 10 mg Oral tab, lisinopril 10 mg Oral tab tablet, metoprolol-XL 25 mg Oral Tb24 extended-release tablet.
Drug allergies: NKDA.
Family Medical History: Not contributory.
Physical Examination: Skin: rash affecting torso and lower extremities, above the knee. The lesions are slightly purple, 0.5 x 0.5 cm, multiple, nonpruritic, some are slightly raised. The rest of the examination is unremarkable.
What is the most likely diagnosis?
Indolent systemic mastocytosis (ISM). The patients has no symptoms. ISM progresses slowly or not at all and most patients have normal life expectancy.
What management would you recommend?
- Continue H1 antihistamine, cetirizine 10 mg po qpm
- if there are GI symptoms, add Pepcid 20 mg po bid
Any high risk medications that should be avoided?
- ACEI and beta-blocker decrease the efficacy of epinephrine (if given in emergency). A change from ACEI and beta-blocker to calcium channel blocker and/or diuretic was recommended to control blood pressure.
- high risk medications should be avoided or used with caution. Potentially problematic medications include the following:
Opioid analgesics, such as morphine and codeine
Aspirin and other nonsteroidal antiinflammatory agents (NSAIDs) including ketorolac
Certain muscle relaxants and general anesthetics (succinylcholine, D-tubocurarine, metocurine, doxacurium atracurium, mivacurium, and rocuronium are more likely to cause a reaction than non-depolarizing muscle relaxants)
Does she need epinephrine autoinjector?
- use of epinephrine autoinjector (Auvi-Q 0.3 or EpiPen) in case there is life-threatening angioedema or anaphylactic episodes. Decrease risk of insect stings (she has no history of reactions after insect/bee stings). Have epinephrine autoinjector available.
What are the triggers of anaphylactic reaction in mastocytosis?
Trigger avoidance includes: exposure to heat, cold, acute emotional stress, very strenuous exercise, alcohol, spicy food, infections, vaccinations (potential trigger), anesthesia, surgery, and endoscopic procedures. Insect stings can precipitate symptoms in patients with mastocytosis, even when there is no IgE-mediated venom allergy detectable by skin or blood testing.
Any follow-up tests and consultations?
Evaluation by a hematologist with interest in mastocytosis is recommended
- In patients whose physical exam is unremarkable and weight is stable, the following yearly assessment is suggested:
Serum tryptase levels, which reflect mast cell burden.
Complete blood count with differential to monitor for changes in leukocytes, platelets, and eosinophils, as well as abnormal forms, since advanced forms of SM can be associated with other hematologic malignancies.
Serum chemistry panel to monitor for liver involvement and electrolyte imbalances.
Yearly bone densitometry for patients with documented osteopenia or osteoporosis
Treatment and prognosis of systemic mastocytosis. Mariana C Castells, MD, PhD and Cem Akin, MD, PhD. UpToDate, 2014. http://buff.ly/1lLOT6X
Patient information - Mastocytosis - NIH http://buff.ly/SfwC9n